Kansas, 2006

Drought in Kansas, February 1 to 28, 2006

February 1 to 28, 2006 · NWS SGF · 3 events in 3 counties and zones

All time record dry conditions for the month of February were experienced across extreme southeast Kansas as many locations received less than one tenth of rain for the entire month. With drought conditions ongoing heading into the month of February, these dry conditions only intensified the drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

All time record dry conditions for the month of February were experienced across extreme southeast Kansas as many locations received less than one tenth of rain for the entire month. With drought conditions ongoing heading into the month of February, these dry conditions only intensified the drought. According to the United States Drought Monitor, Cherokee County had been upgraded into the extreme category, while Crawford and Bourbon counties were analyzed within the severe drought category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 31, 5:07 PM CST, 6 hours 54 minutes earlier.

Area forecast discussion, Jan 31, 5:07 PM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CST TUE JAN 31 2006

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

AN UPPER LEVEL RIDGE IS SITTING ON TOP OF THE MISSOURI OZARKS
TODAY...THAT COMBINED WITH THE LACK OF MOISTURE HAS MADE FOR SUNNY
SKIES. AN AREA OF SURFACE HIGH PRESSURE SITUATED OFF THE WESTERN
GULF COAST HAS ALLOWED FOR WARM DRY AIR TO INVADE THE REGION.
AFTERNOON SURFACE OBS CONTINUE TO VERIFY THAT VERY LITTLE GULF
MOISTURE IS AVAILABLE...AS THE HIGHEST DEWPOINTS DOWNSTREAM ARE IN
THE 20S AND 30S AS FAR SOUTH AS HOUSTON TEXAS.

WINDS WILL GRADUALLY DIMINISH TONIGHT AND INTO WEDNESDAY AS A WEAK
/AND MOISTURE STARVED/ FRONT PASSES THROUGH THE AREA. AN INCREASE IN
CLOUD COVER SHOULD BE THE ONLY EFFECTS FELT IN RESPONSE TO THE
PASSAGE OF THE SHORTWAVE TROUGH TOMORROW.

BY WEDNESDAY AFTERNOON...ANOTHER SHORTWAVE TROUGH WILL SKIM ALONG
SOUTHERN TEXAS AND EJECT NORTHEAST INTO MISSISSIPPI AND ALABAMA ON
THURSDAY AFTERNOON. AS A RESULT...HAVE INCREASED RAIN CHANCES ACROSS
OUR EXTREME SOUTHEASTERN ZONES. IT APPEARS AS THOUGH OUR CWA WILL BE
ON THE NORTHWESTERN PERIPHERY OF PRECIP WITH THIS SYSTEM...SO RAIN
CHANCES WILL LIKELY NEED TO BE PULLED COMPLETELY OR INCREASED BASED
ON MOVEMENT OF THE SYSTEM.

SCHULTZ

LONG TERM (FRIDAY THROUGH TUESDAY)...

ANOTHER DAY...ANOTHER SET OF MODEL RUNS...AND ANOTHER SET OF WILDLY
VARYING SOLUTIONS. OVERALL THE MEDIUM RANGE MODELS HAVE BEEN BACKING
OFF THE IDEA OF A STRONG CYCLONE OVER THE ARKLATEX FRIDAY INTO
FRIDAY NIGHT...SO GIVEN THE SLOWING GROWING CONSENSUS AWAY FROM THAT
IDEA HAVE REMOVED POPS FOR THE FRIDAY/FRIDAY NIGHT TIME FRAME. WHILE
CYCLOGENESIS IS LOOKING UNLIKELY TO TAKE PLACE NEARBY/TO OUR SOUTH
FRIDAY...IT STILL APPEARS AS THOUGH UPPER FLOW WILL AMPLIFY THIS
WEEKEND WITH A DEEP TROUGH DEVELOPING OVER THE EASTERN 1/3RD OF THE
COUNTRY. THIS SHOULD ALLOW FOR A MUCH COOLER AIRMASS TO SPREAD
SOUTHWARD INTO THE REGION LATE FRIDAY INTO SATURDAY.

DESPITE THE DIFFICULT TIME MODELS ARE HAVING WITH THIS PATTERN...IT
DOES APPEAR TO BE GROWING INCREASINGLY LIKELY THAT OUR STREAK OF
ABOVE AVERAGE DAYS (TODAY IS NOW THE 42ND STRAIGHT DAY) MAY COME TO
AN END THIS WEEKEND.

MEDIUM RANGE MODELS ARE ADVERTISING ANOTHER SHORTWAVE TO AFFECT THE
REGION IN THE SUNDAY/MONDAY TIME FRAME...BUT GIVEN THE TROUBLE THE
MODELS HAVE HAD LATELY HANDLING THESE LOWER AMPLITUDE SHORTWAVES
WASNT TO RAISE POPS ANY ABOVE GOING SLIGHT CHANCES. TRACKS OF THIS
SYSTEM VARY WIDELY FROM MODEL TO MODEL SO ASSUMING THIS FEATURE
ACTUALLY REMAINS IN THE MODEL PROGS FOR A FEW DAYS THEN REALLY
PRECIP TYPE IS ANYONES GUESS.

IZZI

&&

.AVIATION...

FOR THE 0000 UTC TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF
CYCLE. ONLY REAL AVIATION CONCERN IS WITH POTENTIAL FOR LOW LEVEL
WIND SHEAR TONIGHT. MODEL GUIDANCE SHOWING LOW LEVEL 925MB JET FROM
SOUTHWEST AT 40KTS DEVELOPING AROUND 03Z. ADDED WIND SHEAR
CONDITIONS INTO BOTH TAFS AFTER 02Z.

CLAYCOMB

&&

.FIRE WEATHER...

HAZARDOUS FIRE WEATHER CONDITIONS ARE RIPE THIS AFTERNOON ACROSS
MUCH OF WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THE RED FLAG
WARNING WILL RUN UNTIL 7 PM TONIGHT. WE CONSIDERED EXTENDING THE
WARNING FURTHER INTO THE EVENING...BUT BASED ON MODEL BUFKIT
SOUNDINGS...ARE NOT CONFIDENT THAT THE WIND CRITERIA WILL BE MET
/ALTHOUGH IT MAY BE BORDERLINE/. FIRE WEATHER CONDITIONS ARE
FORECAST TO IMPROVE ON WEDNESDAY WITH DIMINISHING WINDS...CLOUD
COVER KEEPING TEMPERATURES LOWER THAN TODAY...AND DEWPOINTS IN THE
30S BY AFTERNOON.

SCHULTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING FOR WESTERN MO COUNTIES ALONG AND WEST OF A
     CASSVILLE TO OSCEOLA LINE NOON THROUGH 7 PM TODAY.
KS...RED FLAG WARNING FOR EXTREME SOUTHEAST KS NOON THROUGH 7 PM
     TODAY.

WFO SGF
Hazardous weather outlook, Jan 31, 12:31 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CST TUE JAN 31 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1231 PM CST TUE JAN 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 GUSTY SOUTH WINDS THIS AFTERNOON ACROSS WESTERN MISSOURI AND
 EXTREME SOUTHEAST KANSAS WILL COMBINE WITH RELATIVE HUMIDITY
 VALUES BELOW 25 PERCENT TO PRODUCE DANGEROUS FIRE WEATHER
 CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHULTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cherokee

When
February 1, 12:01 AM CST to February 28, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Drought, Crawford

When
February 1, 12:01 AM CST to February 28, 11:59 PM CST
Where
Crawford forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Drought, Bourbon

When
February 1, 12:01 AM CST to February 28, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489941, 5489942, 5489943.